FDA to continue probing bisphosphonate-fracture link
Published Thursday, March 11, 2010 9:05AM EST
U.S. regulators are going to take another look at the safety issues surrounding medications meant to slow osteoporosis, following new questions about whether the drugs may actually increase fracture risk if taken over the long term.
The medications in question are called bisphosphonates, and are sold under such names as Fosamax and Actonel.
There have long been safety questions over the bone-building drugs. Dozens of lawsuits have been filed in the U.S. alleging some brands of the drugs led to osteonecrosis, or jaw bone death.
Then, this week, a number of studies were released at the annual meeting of the American Academy of Orthopaedic Surgeons that raised new questions about the risks of long-term use of bisphosphonates.
The studies suggest the bones of some post-menopausal women who take the medications can stop rejuvenating and actually become brittle after long-term use. One study looked at women who were on the drugs for more than five years suffered fractures of the thigh bone just below the hip.
In Wednesday, the U.S. Food and drug Administration said it was going to take another look at the safety issues.
In a posting on its website, the FDA said so far, they have found no link between oral bisphosphonate medications and thigh bone fractures.
It said in 2008, it requested information from all bisphosphonate drug makers related to these types of fractures. It reviewed the data and said Wednesday it did not show an increased risk for women using the medications.
Although its review did not show a clear connection between bisphosphonates and "atypical subtrochanteric femur" fractures, the FDA also said it is planning a more thorough review.
"At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures," the agency said.
"FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue."
Ron Rogers, a spokesman for Merck, which makes Fosamax, says the company has updated the Fosamax label to include information about "adverse events."
A "causal association" has not been established between longterm bisphosphonate use and these atypical fractures, he said.
"In our clinical studies with Fosamax, there have been no increased fracture risk at any skeletal site."
The FDA said doctors should continue to follow the recommendations in the drug label when prescribing oral bisphosphonates.
As well, patients should talk to their doctor about any concerns they have with these medications, but they should not stop taking their medication unless told to do so by their doctor, the FDA advised.